Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS Topeka, KS

June 3, 20207 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2020, 11:58 PM CDT for 7 counties in Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 11:58 PM CDT (04:58 UTC)
Expired
Jun 4, 2020, 1:00 AM CDT
In force
62 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Clay County, KS, Geary County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 12:30 AM CDTTSTM WND DMG4 Wsw Woodlawn, KSLARGE HACKBERRY TREE SPLIT DUE TO THUNDERSTORM WIND. TIME ESTIMATED FROM RADAR DATA.
Jun 4, 12:30 AM CDTTSTM WND GST 552 Nnw Corning, KSKANSAS MESONET STATION CORNING 2NW.
Jun 4, 12:50 AM CDTTSTM WND GST 552 Ne Ogden, KSKANSAS MESONET STATION ASHLAND BOTTOMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2970 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS53 KTOP 040458
SVRTOP
KSC027-061-117-131-149-161-201-040600-
/O.NEW.KTOP.SV.W.0075.200604T0458Z-200604T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1158 PM CDT Wed Jun 3 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Geary County in east central Kansas...
  Riley County in northeastern Kansas...
  Pottawatomie County in northeastern Kansas...
  Nemaha County in northeastern Kansas...
  Southeastern Washington County in north central Kansas...
  Clay County in north central Kansas...
  Marshall County in northeastern Kansas...

* Until 100 AM CDT.

* At 1158 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Bern to 5 miles southeast of Blue
  Rapids to near Wells, moving east at 60 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Manhattan, Clay Center, Marysville, Sabetha, Seneca, Blue Rapids,
  Westmoreland, Blaine, Ogden, Wakefield, Riley, Frankfort, Onaga,
  Waterville, Milford, Centralia, Leonardville, Linn, Axtell and
  Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3958 9579 3957 9603 3943 9604 3911 9658
      3913 9737 3949 9737 4000 9663 4000 9579
TIME...MOT...LOC 0458Z 283DEG 52KT 4005 9596 3963 9659 3913 9752 

HAIL...0.88IN
WIND...70MPH
 
$$

BD
2 follow-up statements
132 
WWUS53 KTOP 040532
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1232 AM CDT Thu Jun 4 2020

KSC201-040542-
/O.CAN.KTOP.SV.W.0075.000000T0000Z-200604T0600Z/
Washington-
1232 AM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3958 9579 3957 9603 3943 9604 3911 9658
      3913 9737 3937 9736 3957 9687 3957 9681
      3959 9681 3970 9653 4000 9622 4000 9579
TIME...MOT...LOC 0532Z 283DEG 52KT 3995 9540 3953 9603 3903 9696 

$$

KSC027-061-117-131-149-161-040600-
/O.CON.KTOP.SV.W.0075.000000T0000Z-200604T0600Z/
Geary-Riley-Pottawatomie-Nemaha-Clay-Marshall-
1232 AM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN GEARY...RILEY...POTTAWATOMIE...NEMAHA...CLAY AND
SOUTHERN MARSHALL COUNTIES...

At 1232 AM CDT, severe thunderstorms were located along a line
extending from 5 miles west of White Cloud to near Havensville to 5
miles northeast of Chapman, moving east at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Manhattan, Clay Center, Sabetha, Seneca, Westmoreland, Blaine, Ogden,
Wakefield, Riley, Frankfort, Onaga, Milford, Centralia, Leonardville,
Axtell, Wetmore, Olsburg, Bern, Randolph and Corning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3958 9579 3957 9603 3943 9604 3911 9658
      3913 9737 3937 9736 3957 9687 3957 9681
      3959 9681 3970 9653 4000 9622 4000 9579
TIME...MOT...LOC 0532Z 283DEG 52KT 3995 9540 3953 9603 3903 9696 

HAIL...0.88IN
WIND...60MPH
 
$$

BD
044 
WWUS53 KTOP 040550
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1250 AM CDT Thu Jun 4 2020

KSC027-061-117-131-149-161-040600-
/O.CON.KTOP.SV.W.0075.000000T0000Z-200604T0600Z/
Geary-Riley-Pottawatomie-Nemaha-Clay-Marshall-
1250 AM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN GEARY...SOUTHERN RILEY...POTTAWATOMIE...NEMAHA...
SOUTHEASTERN CLAY AND SOUTHEASTERN MARSHALL COUNTIES...

At 1250 AM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Oregon to near Holton to 6 miles
southeast of Grandview Plaza, moving east at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Manhattan, Sabetha, Seneca, Westmoreland, Blaine, Ogden, Wakefield,
Riley, Onaga, Milford, Centralia, Wetmore, Olsburg, Bern, Corning,
Havensville, Goff, Wheaton, Oneida and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3958 9579 3957 9603 3943 9604 3911 9658
      3913 9737 3954 9637 4000 9605 4000 9579
TIME...MOT...LOC 0550Z 283DEG 52KT 3990 9512 3948 9575 3898 9668 

HAIL...0.88IN
WIND...60MPH
 
$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:38 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 6:38 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Wed Jun 3 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 237 PM CDT Wed Jun 3 2020

As of 20Z broad northwesterly midlevel flow was present across the
Central Plains with a very subtle shortwave trough bisecting the
forecast area. A midlevel cloud deck is helping to identify this
subtle feature. At the surface a weak/diffuse surface frontal
boundary is also bisecting the area from approximately Council
Grove to near St. Joe, MO. Visible satellite imagery reveals two
zones of potential thunderstorm develop. The first is along and
southeast of I-35, where a cumulus field has developed. Two
updrafts have developed in extreme northeast Anderson County.
Additional development is possible throughout the afternoon and
early evening. The second zone is across far northeast KS into
northern MO, where an additional cumulus field has developed. The
background environment is conditionally very unstable with steep
midlevel lapse rates contributing to MLCAPE values greater than
3000 J/kg. Effective shear values are less than 30 kts and would
tend to yield multicell/pulse modes of convection. Furthermore,
Pwat values now exceed 1.6", which suggests any storm that does
develop will produce very heavy rainfall, possibly resulting in
localized flash-flooding. Combining these two features, very moist
and weakly sheared environment, increases the potential for
microburst. As the aforementioned shortwave trough progresses
southeast of the area early this evening, expect the bulk of
thunderstorm activity to decrease in coverage.

Another round of thunderstorm activity is possible overnight as
thunderstorms, which are currently developing across the High
Plains of NE/WY/CO, grow upscale and propagate across the
forecast area. Damaging winds and brief heavy rainfall will be the
primary concerns with this round. Overnight lows should bottom out
near 70.

By Thursday, the thunderstorm complex that is progged to traverse
the area tonight should exit the area by sunrise. Similar to
today, a very conditional threat for thunderstorm development
exists but confidence is very low. The background environment will
be similar today with a damaging wind and locally heavy rainfall
potential. Otherwise, another hot and humid day is expected with
highs in the 90s. Heat indices will reach the upper 90s to near
100.

.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM CDT Wed Jun 3 2020

Transitioning into the extended, the threat for thunderstorms
continues through Friday while heat and humidity continues through
the weekend. By Thursday night, a shortwave trough is progged to
eject across the mid-MO valley region Thursday evening into the
overnight hours. This could aid in thunderstorm development
generally after 00Z Friday. Primary hazards would likely be large
hail, damaging winds, and heavy rainfall.

The southwestern US midlevel ridge will amplify and overspread
the Plains Friday into Saturday. The persistent frontal boundary
will remain near/just north of the forecast area through the day
Friday. As a result, another hot and humid day is expected with
highs in the mid to upper 90s. Heat indices will range from
100-105; subsequent forecasts will have to reevaluate for the
potential for heat advisory headlines. Model solutions continue to
have a weak shortwave trough rounding the ridge axis Friday night
across the mid-MO valley. Additional thunderstorm develop is
possible with its passage. A drier pattern looks to setup over the
weekend with the aforementioned ridge axis building into the
area. Highs look to remain in the 90s throughout the weekend with
heat indicies in the mid to upper 90s.

Model guidance continues to suggest the remnants of Tropical
Storm Cristobal may approach the forecast area Tuesday into
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Jun 3 2020

A couple of the CAM models forecast a line of strong to severe
thunderstorms moving through the terminals after 5Z at KMHK and
after 6Z at KTOP and KFOE. There will probably be a brief time of
heavy rainfall and potential wind gusts of 40 to 60 MPH. After the
line moves through there may be showers with isolated storms
lingering for another couple hours. After the early morning storms
expect VFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Gargan
Hazardous weather outlook, Jun 3, 7:11 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
711 PM CDT Wed Jun 3 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-050015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
711 PM CDT Wed Jun 3 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are possible later tonight across the entire
area. The primary hazard is damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of severe thunderstorms is possible Thursday
evening with damaging winds and large hail being the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 3, 11:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     TSTM WND GST     2 NW COURTLAND          39.80N 97.91W
06/03/2020  M60 MPH          REPUBLIC           KS   MESONET

            PWS WEATHER STATION KKSCOURT5.

&&
Local storm report, Jun 3, 11:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     5 S CLYDE               39.52N 97.40W
06/03/2020  E60 MPH          CLOUD              KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic64 min
Jun 3, 11:03 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington42 min
Jun 3, 11:28 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Marshall, Pottawatomie, Republic, Riley and 1 more47 min
Jun 4, 12:10 AM CDTSpecial Weather StatementTOPOttawa35 min
Jun 4, 12:15 AM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa45 min
Jun 4, 12:25 AM CDTSevere Thunderstorm WarningTOPBrown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more65 min
Jun 4, 12:45 AM CDTSevere Thunderstorm WarningTOPDickinson45 min
Jun 4, 1:02 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Jefferson, Morris, Osage, Shawnee and 1 more58 min
Jun 4, 1:41 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Lyon, Osage, Shawnee, Wabaunsee49 min
Jun 4, 2:20 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage55 min
Jun 4, 2:32 AM CDTSevere Thunderstorm WarningTOPLyon28 min
Jun 4, 3:23 AM CDTSpecial Weather StatementTOPAnderson, Coffey22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.